MAUDE Adverse Event Report: ANGIODYNAMICS, INC ANGIOVAC; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

ANGIODYNAMICS, INC ANGIOVAC; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number H965251940
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 02/26/2025
Type of Reportable Event Death
Event or Problem Description
An angiodynamics territory manager reported a patient death that occurred during use of an angiovac c180 with obturator pg and circuit with bubble trap.The following was reported: "patient had history of cancer 2018 (cervical cancer), atrial fibrillation, copd, cteph, and dvt.Patient had blood in urine in (b)(6) and was taken off xarelto.Instructed to begin xarelto again after 5 days.Patient failed to begin taking xarelto again as instructed.Yesterday patient presented at ed at (b)(6) with suspected pulmonary embolism.Patient was transferred to deaconess gateway for treatment.Ct scan showed small saddle emboli as well as emboli in left pulmonary artery that wasn't deemed clinically significant per dr.(b)(6).Tee showed large ra mass (greater than 4cm).Mass appeared to be broad based, concentric, and lacking jagged edges.Smaller clot (2cm) appeared to be present at the ivc/ra junction.Patient had been intubated during the tee and had remained intubated since.Dr.(b)(6), ct surgeon, suspected cardiac tumor based on conversations in the control room and he mentioned the risk of embolization and massive pe to dr.(b)(6).Prior to case beginning, dr.(b)(6) met with adam davis and i to discuss specifics of the case.We discussed rij cannula/lfv return and rfv cannula/lfv return with dr.(b)(6); he chose rfv cannula/lfv return approach for this case.Debulking of the right atrial clot/mass was the goal of the case.Patient was already intubated and right atrial mass was confirmed to be present prior to case.We gained access using a 26f gore dry seal on the right and a 17f medtronic arterial return catheter on the left.Prep of the angiovac device was without event and per angiodynamics ifu.Dr.(b)(6) gained access with an amplatz super stiff wire; wire was in place and angiovac cannula and obturator were loaded onto the wire and placed in the right atrium.Once dr.(b)(6) was happy with the position of the angiovac cannula, the wire and obturator were removed.Funnel was then exposed.At this point dr.(b)(6) asked the perfusion team to come on suction.They did and flow varied between 2.5 to 5l/min.On several occasions the funnel engaged material/atrial wall and flow was completely blocked.The cannula would be repositioned each time and flow was restored.The right atrial mass was engaged and a large amount of material was removed (bright white material) and lodged in the bubble trap.It was noticed on tee that the majority of the material was no longer in the ra, with only a single piece of material remaining.The remaining material was roughly 3cm long and extremely pedunculated and stalk like.At this point a long pause followed in cardiac function, followed by cardiac arrest.He called to initiate cpr and resuscitation efforts began in the form of chest compressions.The angiovac device and medtronic arterial return sheath were both removed.Cpr was maintained for 14 minutes with brief pauses to check for return of function.Dr.(b)(6) believed that material had embolized from the ra to the right pulmonary artery.He called for the inari representative.A pigtail catheter was placed in the main pa and a filling defect was noticed in the left pulmonary arteries.Dr.(b)(6) placed a flowtriever in the left pulmonary artery and made 7 to 8 pulls in an attempt to try and evacuate the material.He did not aspirate any material from the pulmonary arteries and the decision was made after 27 minutes to go speak with the family and cease resuscitation efforts." dr.(b)(6) is a very experienced angiovac user and felt this was the best option to attempt to treat a very, chronically ill patient and does not believe there was any sort of device malfunction that contributed to this event.This medical opinion was discussed and agreed upon with several physicians within this account.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient thrombosis (pulmonary embolism - pe) that resulted in cardiac arrest cannot be confirmed given the patient centric nature of the patient serious adverse event (sae).No angiovac cannula/circuit was returned for evaluation as there was no reported device malfunction or performance issue during the procedure.As noted in the event description: "the physician is a very experienced angiovac user and felt this was the best option to attempt to treat a very, chronically ill patient and does not believe there was any sort of device malfunction that contributed to this event [patient pe, cardiac arrest and expiration].This medical opinion was discussed and agreed upon with several physicians within this account." a device history record (dhr) review of the packaging/assembly lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.There have been no other reported complaints for the indicated packaging/assembly lots for any device failure modes or similar patient thrombosis/pe issue.Labeling review: the angiovac cannula sample was not returned for evaluation since there was no reported device malfunction during the procedure.It cannot be determined if device was used in accordance with its labeling.Directions for use (dfu) that is provided with this device contains the following statements: warnings: - selection of the patient as a candidate for use with this device and for such procedures as it is intended is the physicians' sole responsibility.The outcome is dependent on many variables including, patient pathology, surgical procedure, and perfusion procedure/technique.The benefits of use of this device must be weighed against the risks including risks of systemic anticoagulation and must be assessed by the prescribing physician.- as with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with initiating and monitoring extracorporeal bypass and by physicians trained and experienced using surgical and/or percutaneous (seldinger) vascular access techniques.Adverse events: this device, as do all extracorporeal blood vessel devices, has possible side effects, which include but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the instructions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, extracorporeal circulation and application of intravascular introducer systems which include but are not limited to: - distal embolization of thrombus.- pulmonary embolism.- arrhythmias.- death.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
ANGIOVAC
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key21676884
Report Number1317056-2025-00077
Device Sequence Number8210541
Product Code DWF
UDI-Device Identifier15051684016506
UDI-Public15051684016506
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K190594
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberH965251940
Device Catalogue Number25194
Device Lot Number5836977
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2025
Supplement Date Received by Manufacturer06/24/2025
Initial Report FDA Received Date03/24/2025
Supplement Report FDA Received Date06/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/03/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale